Virginia, 2009Winter Weather in Virginia, December 13, 2009
December 13, 2009 · NWS LWX · 16 events in 16 counties and zones
Low pressure developed off the Mid-Atlantic coast causing precipitation to develop over Virginia. There was enough cold air in place for precipitation to start off as a wintry mix of sleet and freezing rain.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure developed off the Mid-Atlantic coast causing precipitation to develop over Virginia. There was enough cold air in place for precipitation to start off as a wintry mix of sleet and freezing rain. Precipitation changed to all rain by late in the morning as warmer air was drawn into the system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 12, 9:30 PM EST, 5 hours 30 minutes earlier.
Area forecast discussion, Dec 12, 9:30 PM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
930 PM EST SAT DEC 12 2009
.SYNOPSIS...
LOW PRESSURE WILL AFFECT THE MID ATLANTIC LATE TONIGHT INTO SUNDAY.
HIGH PRESSURE WILL BRIEFLY BUILD OVER THE AREA ON MONDAY...WITH A
STRONG COLD FRONT MOVING THROUGH ON TUESDAY. HIGH PRESSURE WILL
BRING COLD AND DRY CONDITIONS TO THE MID ATLANTIC FOR THE SECOND
HALF OF THE WEEK.
&&
.NEAR TERM /OVERNIGHT/...
HIGH PRES WHICH HAS MOVED OFF THE CST HAS DFNTLY MADE ITS PRESENCE
FELT IN THE MID ATLC. DWPTS ACROSS THE E CST WERE DOWN IN THE SINGLE
DIGITS ALL THE WAY TO SWRN NC...BUT SIX HRS OF MOISTURE FALLING
INTO THE DRY AIR MASS HAS THE AIR MASS TO BEGIN TO BECOME MORE
SATURATED...ALTHO THE LOWER LAYERS OF THE 00Z GSO SNDG RMN
DRY...AND AT IAD THE SNDG SHOWED ONLY .19 OF PWAT.
ASIDE FM RESTRUCTURING THE WSW TO INDICATE GROUPINGS W/ PCPN START
TIMES/AMNTS I LEFT THE OVERALL PRODUCT ALONE. SVRL OTHER OFFICES
HV NOTED THAT THEY BLV PCPN WL BEGIN LATER THAN PRSVLY FCST. WERE
NOT STARTING IT IN THE SRN PART OF THE CWA FOR ANOTHER 5 HRS SO
ILL LET THAT RIDE.
TEMPS WILL GRADUALLY RISE AFTR MIDNIGHT BUT...INITIALLY A SHALLOW
LAYER OF COLD-DRY AIR TRAPPED NEAR THE SFC WILL YIELD A PD OF
FREEZING RAIN ACROSS PORTIONS OF THE AREA. WINTER WX ADV OVRNGT
THRU MID MRNG FOR THE POTENTIAL OF MINOR ICE ACCUMULATIONS ALONG
AND W OF THE BLUE RIDGE...AS WELL AS THE C FOOTHILLS AND AREAS
NEAR THE MASON DIXON LINE IN NRN MD. TEMPS WILL RISE ABOVE
FREEZING ACROSS THE ENTIRE AREA BY MID MRNG. WHILE FREEZING RAIN
SHOULD ONLY LAST A FEW HRS AND ICE ACCUMULATIONS WILL BE
LIGHT...LESS THAN A TENTH OF AN INCH...ROADS COULD BECOME SLIPPERY
DUE TO THE COLD CONDITIONS.
ALTHOUGH OPERATIONAL AND LOCAL MODEL GUIDANCE GENERALLY IN AGREEMENT
WITH THE TRACK OF LOW AND THERMAL STRUCTURE OF SYSTEM...SMALL
DIFFERENCES WITH SFC TEMPERATURES HOVERING AROUND THE FREEZING MARK
AT THE ONSET OF PRECIP WILL MAKE LARGE DIFFERENCES IN IMPACT OF
SYSTEM. NO ICE ACCUMULATION IS EXPECTED IN THE CITIES OF DC AND
BALTIMORE.
&&
.SHORT TERM /SUNDAY/...
AS STATED ABOVE...WINTER WX ADV WILL EXPIRE AT 15Z. WITH
TEMPERATURES STEADILY RISING...ZR THREAT LOOKS TO BE CONFINED TO
NW VA AND NRN MD DURING THE FIRST FEW HRS OF THE PD...BEFORE
ENDING ACROSS THE ENTIRE CWA BY MID-MRNG.
WIDESPREAD RA IS EXPECTED TO CONT INTO THE AFTN AS THE WAVE OF
LOPRES TRACKS UP THE MID ATLANTIC COAST. QPF AMTS GENERALLY RANGE
FROM ONE QUARTER TO ONE HALF INCH. TEMPS WILL RISE INTO THE 40S
ACROSS THE AREA...POSSIBLY REACHING THE L50S IN SRN MD. DRY SLOT
WORKS INTO THE REGION LATER IN THE AFTN...BRINGING AN END TO THE
PRECIP FROM W TO E.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
PRECIP WILL END FROM WEST TO EAST SUNDAY EVENING AS LOW PRESSURE
DEPARTS THE AREA...WITH THE EXCEPTION OF SOME UPSLOPE SNOW SHOWERS
ALONG THE WESTERN RIDGES. HIGH PRESSURE WILL BRIEFLY BUILD BACK OVER
THE MID ATLANTIC EARLY MONDAY...AND QUICKLY MOVE OFFSHORE MONDAY
EVENING IN ADVANCE OF A STRONG COLD FRONT. THE FRONT WILL MOVE
THROUGH ON TUESDAY...WITH HIGH PRESSURE BUILD BACK OVER THE REGION
FOR THURSDAY AND FRIDAY. THE NEXT STORM SYSTEM IS EXPECTED TO IMPACT
THE CWFA INTO THE WEEKEND.
&&
.AVIATION /TONIGHT THROUGH THURSDAY/...
CI WILL CONT TO OVERSPREAD FROM THE S AND W DURING THE REST OF THE
AFTN. CIGS WILL LOWER TNGT AS MOISTURE ADVANCES NWD...BECOMING MVFR
DURING THE ERY MRNG HRS ACROSS THE TERMINALS...POSSIBLY HOLDING OFF
UNTIL DAYBREAK AT DCA/BWI/MTN. PRECIP WILL DEVELOP ACROSS THE AREA
FROM SW TO NE AROUND 08-12Z WITH A BRIEF PD OF FZRA POSSIBLE AT THE
ONSET AT IAD/CHO/MRB. CIGS/VSBYS WILL LOWER TO IFR CAT AFTR 12Z AS
RA BECOMES HEAVIER AND STEADIER.
CIGS/VSBYS WILL BEGIN TO IMPROVE SUNDAY EVENING AS WIDESPREAD PRECIP
PUSHES OFF TO THE EAST. SUB VFR CIGS/VSBYS WILL BE LIKELY AGAIN ON
TUESDAY AS A STRONG COLD FRONT MOVES THROUGH THE MID ATLANTIC
REGION. HIGH PRESSURE BUILDS IN FOR THE REMAINDER OF THE WEEK...WITH
NO CIG/VSBY RESTRICTIONS ANTICIPATED.
SOUTHERLY WINDS AHEAD OF THE COLD FRONT ARE EXPECTED ON
MONDAY...WITH A WIND SHIFT TO THE NORTHWEST BEHIND THE FRONT LATE
TUESDAY. GUSTY WINDS ARE POSSIBLE BEHIND THE FRONT.
&&
.MARINE...
WINDS BLO SCA OVRNGT. SWLY WINDS WILL INCREASE AS LOW PRES TRACKS
CLOSE TO THE WATERS. THEREFORE...A SCA ADV REMAINS IN EFFECT FOR
THE LOWER TIDAL POTOMAC AND MD CHSPK BAY WHERE WINDS WILL GUST
20-30 KT DURING THE DAY.
HAVE EXTENDED THE SMALL CRAFT HEADLINE INTO SUNDAY NIGHT AS THE LOW
BEGINS TO PULL OFF TO THE EAST. NO HEADLINES ARE ANTICIPATED ON
MONDAY. WINDS WILL SHIFT TO THE SOUTH LATE MONDAY AHEAD OF AN
APPROACHING STRONG COLD FRONT. THE FRONT WILL MOVE THROUGH THE
WATERS TUESDAY AFTERNOON AND EVENING. SMALL CRAFT HEADLINES WILL BE
POSSIBLE LATE TUESDAY INTO THURSDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY FROM 1 AM TO 10 AM EST SUNDAY FOR
MDZ003>006-501-502.
VA...WINTER WEATHER ADVISORY FROM 1 AM TO 10 AM EST SUNDAY FOR
VAZ021-025>031-036>042.
WV...WINTER WEATHER ADVISORY FROM 1 AM TO 10 AM EST SUNDAY FOR
WVZ050>055-501>504.
MARINE...SMALL CRAFT ADVISORY FROM 7 AM SUNDAY TO 5 AM EST MONDAY FOR
ANZ530>534-536>543.
&&
UPADTE...WOODY
PRVS...JRK/NWLHazardous weather outlook, Dec 12, 9:39 PM EST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
939 PM EST SAT DEC 12 2009
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
131445-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
939 PM EST SAT DEC 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN BALTIMORE
COUNTY OVERNIGHT AND EARLY SUNDAY MORNING. LIGHT POCKETS OF
FREEZING RAIN ARE POSSIBLE LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
THE WINTER WEATHER ADVISORY WILL CONTINUE THROUGH EARLY SUNDAY MORNING.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE
BAY AND TIDAL POTOMAC SUNDAY THROUGH SUNDAY NIGHT. SMALL CRAFT
CONDITIONS WILL AGAIN BE POSSIBLE TUESDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-131445-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
939 PM EST SAT DEC 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THE WESTERN SUBURBS
OF THE METROPOLITAN AREAS...THE CENTRAL FOOTHILLS OF VIRGINIA AND
WEST OF THE BLUE RIDGE MOUNTAINS OVERNIGHT AND EARLY SUNDAY
MORNING. A WINTRY MIX OF SLEET AND FREEZING RAIN IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE WINTER WEATHER ADVISORY WILL CONTINUE THROUGH EARLY SUNDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Winter Weather, Albemarle
- When
- December 13, 3:00 AM EST to 10:00 AM EST
- Where
- Albemarle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Ice accumulation from freezing rain was less than one tenth of an inch across the county.
Winter Weather, Augusta
- When
- December 13, 3:00 AM EST to 10:00 AM EST
- Where
- Augusta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Ice accumulation around one hundredth of an inch was reported across the county.
Winter Weather, Clarke
- When
- December 13, 3:00 AM EST to 10:00 AM EST
- Where
- Clarke forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
Ice accumulation around a trace was reported across the county.
Winter Weather, Culpeper
- When
- December 13, 3:00 AM EST to 10:00 AM EST
- Where
- Culpeper forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Ice accumulation around one hundredth of an inch was reported near Cardova.
Winter Weather, Fauquier
- When
- December 13, 3:00 AM EST to 10:00 AM EST
- Where
- Fauquier forecast zone
- Reported by
- Trained Spotter
Ice accumulation around five hundredths of an inch was reported in Opal.
Winter Weather, Frederick
- When
- December 13, 3:00 AM EST to 10:00 AM EST
- Where
- Frederick forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
Ice accumulation around one hundredth of an inch was reported in Winchester.
Winter Weather, Greene
- When
- December 13, 3:00 AM EST to 10:00 AM EST
- Where
- Greene forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
Ice accumulation around two hundredths of an inch was reported in Dyke.
Winter Weather, Highland
- When
- December 13, 3:00 AM EST to 10:00 AM EST
- Where
- Highland forecast zone
- Reported by
- Trained Spotter
Ice accumulation around one tenth of an inch was reported in Monterey.
Winter Weather, Loudoun
- When
- December 13, 3:00 AM EST to 10:00 AM EST
- Where
- Loudoun forecast zone
- Reported by
- Trained Spotter
Ice accumulation around two hundredths of an inch was reported in Hillsboro and also near Middleburg.
Winter Weather, Madison
- When
- December 13, 3:00 AM EST to 10:00 AM EST
- Where
- Madison forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.414, -78.279 (the zone’s center; the record gives no point)
Ice accumulation around one hundredth of an inch was reported across the county.
Winter Weather, Nelson
- When
- December 13, 3:00 AM EST to 10:00 AM EST
- Where
- Nelson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.787, -78.887 (the zone’s center; the record gives no point)
Ice accumulation around one hundredth of an inch was reported across the county.
Winter Weather, Orange
- When
- December 13, 3:00 AM EST to 10:00 AM EST
- Where
- Orange forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
Ice accumulation around one hundredth of an inch was reported across the county.
Winter Weather, Rappahannock
- When
- December 13, 3:00 AM EST to 10:00 AM EST
- Where
- Rappahannock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.685, -78.159 (the zone’s center; the record gives no point)
Ice accumulation around one hundredth of an inch was reported across the county.
Winter Weather, Shenandoah
- When
- December 13, 3:00 AM EST to 10:00 AM EST
- Where
- Shenandoah forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Ice accumulation around one hundredth of an inch was reported across the county.
Winter Weather, Page
- When
- December 13, 3:00 AM EST to 10:00 AM EST
- Where
- Page forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Ice accumulation around one a trace was reported in Luray and also near Stanley.
Winter Weather, Warren
- When
- December 13, 3:00 AM EST to 10:00 AM EST
- Where
- Warren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
Ice accumulation around one a trace was reported in Front Royal and Linden.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Connecticut, December 13, 200946 injured · 1 event
- Winter Weather in Pennsylvania, December 13, 20092 deaths · 13 events
- Rip Current in Florida, December 13, 20091 death · 1 event
- Flash Flooding and Flooding in Georgia, December 13 to 15, 2009$195,000 · 0.88 in hail · 25 events
- Winter Weather in New Jersey, December 13, 20095 injured · 5 events
- Winter Weather in West Virginia, December 13, 200910 events
- Winter Weather in Maryland, December 13, 200910 events
- Extreme Cold in North Dakota, December 13, 20098 events
- Winter Weather in Ohio, December 13, 20098 events
- Winter Weather in Pennsylvania, December 13, 20098 events
- Winter Weather in West Virginia, December 13, 20094 events
- Extreme Cold in Minnesota, December 13, 20093 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205660, 205661, 205662, 205663, 205664, 205665, 205666, 205667, 205668, 205669, 205671, 205672, 205673, 205674, 205675, 205676.